- Clinical Trials
- Research News
- Industry Trends
- Agency Actions
- Drug Safety Issues
- Approvals, Launches, & New Indications
- Health Care Reform
CDC Responds to Multistate Meningitis Outbreak
Agency identifies contaminated vaccine lots (Oct. 12)
The Centers for Disease Control and Prevention (CDC) has announced that it is coordinating a multistate investigation of fungal infection among patients who received a steroid injection with a potentially contaminated product either into the spinal area or in a joint space, such as a knee, shoulder, or ankle.
The CDC continues to confirm the presence of the fungus Exserohilum in clinical specimens from people with meningitis. At this time, only one clinical specimen has tested positive for the fungus Aspergillus.
The agency says that clinicians should continue to contact patients who have received medicines associated with the following three lots of preservative-free methylprednisolone acetate (80 mg/mL) from the New England Compounding Center (NECC) that were recalled on September 26, 2012:
- Methylprednisolone acetate (PF) 80-mg/mL injection; lot #05212012@68; BUD 11/17/2012
- Methylprednisolone acetate (PF) 80-mg/mL injection; lot #06292012@26; BUD 12/26/2012
- Methylprednisolone acetate (PF) 80-mg/mL injection; lot #08102012@51; BUD 2/6/2013
The potentially contaminated injections were given starting May 21, 2012.
The CDC's guidance to patients has not changed as a result of the expanded voluntary recall of all NECC products, announced on October 6, 2012.
Patients who believe they might have received a potentially contaminated medication should contact the physician who performed their procedure to find out if their medication was from one of the three lots. Patients who received a potentially contaminated medication should seek medical attention if they have any symptoms.
Patients need to remain vigilant for the onset of symptoms because fungal infections can be slow to develop. Typically in this outbreak, symptoms have appeared 1 to 4 weeks following injection, but it’s important to know that longer and shorter periods of time between injection and the onset of symptoms have been reported. Therefore, patients and physicians need to closely watch for symptoms for at least several months following the injection.
Source: CDC, October 12, 2012.